MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675202
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Arthralgia (2355)
Date of Event 01/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Our reference number: (b)(4).
 
Event or Problem Description
It was reported that the patient had the first surgery on (b)(6) 2020 and presented pain.An x-ray showed a nail fractured.Revision surgery performed.The nail was removed and replaced with a longer nail.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured across the large proximal hole at the thinnest cross section.The device has numerous scratches and wear marks from implantation, particularly on the distal end.The clinical medical investigation concluded that the three undated, unlabeled photos of the device confirmed the breakage.In addition to, the undated, unlabeled x-rays support the complaint but do not contribute to the root cause.Without the requested primary/revision operative report, trauma status, and pre-implantation/pre-revision x-rays, the root cause of the reported pain/failure cannot be determined.However, we cannot rule out a procedural variance vs user error, persistent fracture, early weight bearing as factors which could lead to the reported event.The revision was reported to be completed successfully using a longer nail.It was reported that the patient¿s condition is perfect, and he is participating in physical therapy.Should any additional relevant clinical information become available, the case will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include, but not limited to, a traumatic injury, surgical technique, size of device or non-union.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 11.5MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11362164
Report Number1020279-2021-01518
Device Sequence Number4069144
Product Code JDS
UDI-Device Identifier03596010561053
UDI-Public03596010561053
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675202
Device Catalogue Number71675202
Device Lot Number20DM14995
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer06/24/2021
Initial Report FDA Received Date02/22/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645035 TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; 71677110 LAG/COM SCREW KIT 110/105
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight70